• Previous Article
    Error estimates for second order Hamilton-Jacobi-Bellman equations. Approximation of probabilistic reachable sets
  • DCDS Home
  • This Issue
  • Next Article
    On the system of partial differential equations arising in mean field type control
September  2015, 35(9): 3901-3931. doi: 10.3934/dcds.2015.35.3901

Ergodicity conditions for zero-sum games

1. 

INRIA and CMAP, Ecole polytechnique, CNRS, CMAP, Ecole polytechnique, Route de Saclay, 91128 Palaiseau Cedex, France, France, France

Received  May 2014 Revised  December 2014 Published  April 2015

A basic question for zero-sum repeated games consists in determining whether the mean payoff per time unit is independent of the initial state. In the special case of ``zero-player'' games, i.e., of Markov chains equipped with additive functionals, the answer is provided by the mean ergodic theorem. We generalize this result to repeated games. We show that the mean payoff is independent of the initial state for all state-dependent perturbations of the rewards if and only if an ergodicity condition is verified. The latter is characterized by the uniqueness modulo constants of nonlinear harmonic functions (fixed points of the recession function associated to the Shapley operator), or, in the special case of stochastic games with finite action spaces and perfect information, by a reachability condition involving conjugate subsets of states in directed hypergraphs. We show that the ergodicity condition for games only depends on the support of the transition probability, and that it can be checked in polynomial time when the number of states is fixed.
Citation: Marianne Akian, Stéphane Gaubert, Antoine Hochart. Ergodicity conditions for zero-sum games. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 3901-3931. doi: 10.3934/dcds.2015.35.3901
References:
[1]

M. Akian and S. Gaubert, Spectral theorem for convex monotone homogeneous maps and ergodic control,, Nonlinear Analysis, 52 (2003), 637. doi: 10.1016/S0362-546X(02)00170-0. Google Scholar

[2]

M. Akian, S. Gaubert and R. Nussbaum, Uniqueness of the fixed point of nonexpansive semidifferentiable maps,, Trans. Amer. Math. Soc., (). doi: 10.1090/S0002-9947-2015-06413-7. Google Scholar

[3]

M. Akian, S. Gaubert and C. Walsh, The max-plus Martin boundary,, Documenta Mathematica, 14 (2009), 195. Google Scholar

[4]

M. Akian, S. Gaubert and A. Hochart, Fixed point sets of payment-free shapley operators and structural properties of mean payoff games,, in Proceedings of the 21st International Symposium on Mathematical Theory of Networks and Systems, (2014), 7. Google Scholar

[5]

X. Allamigeon, On the complexity of strongly connected components in directed hypergraphs,, Algorithmica, 69 (2014), 335. doi: 10.1007/s00453-012-9729-0. Google Scholar

[6]

F. Baccelli, G. Cohen, G. Olsder and J.-P. Quadrat, Synchronization and Linearity: An Algebra for Discrete Event Systems,, Wiley Series in Probability and Mathematical Statistics, (1992). Google Scholar

[7]

A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, vol. 9 of Classics in Applied Mathematics,, Society for Industrial and Applied Mathematics (SIAM), (1994). doi: 10.1137/1.9781611971262. Google Scholar

[8]

G. Birkhoff, Lattice Theory, vol. 25 of Colloquium publications,, American Mathematical Society, (1995). Google Scholar

[9]

J. Bolte, S. Gaubert and G. Vigeral, Definable zero-sum stochastic games,, Mathematics of Operations Research, 40 (2014), 171. doi: 10.1287/moor.2014.0666. Google Scholar

[10]

R. Cavazos-Cadena and D. Hernández-Hernández, Poisson equations associated with a homogeneous and monotone function: necessary and sufficient conditions for a solution in a weakly convex case,, Nonlinear Anal., 72 (2010), 3303. doi: 10.1016/j.na.2009.12.010. Google Scholar

[11]

H. Everett, Recursive games,, in Contributions to the theory of games Vol. III, (1957), 47. Google Scholar

[12]

A. Fathi and A. Siconolfi, PDE aspects of Aubry-Mather theory for quasiconvex hamiltonians,, Calc. Var. Partial Differential Equations, 22 (2005), 185. doi: 10.1007/s00526-004-0271-z. Google Scholar

[13]

A. Fathi, The Weak KAM Theorem in Lagrangian Dynamics,, Cambridge Studies in Advanced Mathematics, (2014). Google Scholar

[14]

G. Gallo, G. Longo, S. Nguyen and S. Pallottino, Directed hypergraphs and applications,, Discrete Appl. Math., 42 (1993), 177. doi: 10.1016/0166-218X(93)90045-P. Google Scholar

[15]

S. Gaubert and J. Gunawardena, The Perron-Frobenius theorem for homogeneous, monotone functions,, Trans. Amer. Math. Soc., 356 (2004), 4931. doi: 10.1090/S0002-9947-04-03470-1. Google Scholar

[16]

O. Hernández-Lerma and J. B. Lasserre, Further Topics on Discrete-Time Markov Control Processes, vol. 42 of Applications of Mathematics (New York),, Springer-Verlag, (1999), 978. doi: 10.1007/978-1-4612-0561-6. Google Scholar

[17]

J. G. Kemeny and J. L. Snell, Finite Markov Chains,, Springer-Verlag, (1976). Google Scholar

[18]

E. Kohlberg and A. Neyman, Asymptotic behavior of nonexpansive mappings in normed linear spaces,, Israel J. Math., 38 (1981), 269. doi: 10.1007/BF02762772. Google Scholar

[19]

B. Lemmens and R. Nussbaum, Nonlinear Perron-Frobenius Theory,, Cambridge university Press, (2012). doi: 10.1017/CBO9781139026079. Google Scholar

[20]

J.-F. Mertens and A. Neyman, Stochastic games,, Internat. J. Game Theory, 10 (1981), 53. doi: 10.1007/BF01769259. Google Scholar

[21]

A. Neyman and S. Sorin, Stochastic Games and Applications, vol. 570 of Nato Science Series C,, Kluwer Academic Publishers, (2003). doi: 10.1007/978-94-010-0189-2. Google Scholar

[22]

R. D. Nussbaum, Hilbert's projective metric and iterated nonlinear maps,, Mem. Amer. Math. Soc., 75 (1988). doi: 10.1090/memo/0391. Google Scholar

[23]

R. D. Nussbaum, Iterated nonlinear maps and Hilbert's projective metric. II,, Mem. Amer. Math. Soc., 79 (1989). doi: 10.1090/memo/0401. Google Scholar

[24]

O. Ore, Galois connexions,, Trans. Amer. Math. Soc., 55 (1944), 493. doi: 10.1090/S0002-9947-1944-0010555-7. Google Scholar

[25]

J. Renault, Uniform value in dynamic programming,, Journal of the European Mathematical Society, 13 (2011), 309. doi: 10.4171/JEMS/254. Google Scholar

[26]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis,, Springer, (1998). doi: 10.1007/978-3-642-02431-3. Google Scholar

[27]

D. Rosenberg and S. Sorin, An operator approach to zero-sum repeated games,, Israel J. Math., 121 (2001), 221. doi: 10.1007/BF02802505. Google Scholar

[28]

S. Sorin, Asymptotic properties of monotonic nonexpansive mappings,, Discrete Event Dynamic Systems, 14 (2004), 109. doi: 10.1023/B:DISC.0000005011.93152.d8. Google Scholar

[29]

G. Vigeral, A zero-zum stochastic game with compact action sets and no asymptotic value,, Dyn. Games Appl., 3 (2013), 172. doi: 10.1007/s13235-013-0073-z. Google Scholar

[30]

P. Whittle, Optimization Over Time. Vol. II,, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, (1983). Google Scholar

[31]

K. Yang and Q. Zhao, The balance problem of min-max systems is co-NP hard,, Systems & Control Letters, 53 (2004), 303. doi: 10.1016/j.sysconle.2004.05.009. Google Scholar

show all references

References:
[1]

M. Akian and S. Gaubert, Spectral theorem for convex monotone homogeneous maps and ergodic control,, Nonlinear Analysis, 52 (2003), 637. doi: 10.1016/S0362-546X(02)00170-0. Google Scholar

[2]

M. Akian, S. Gaubert and R. Nussbaum, Uniqueness of the fixed point of nonexpansive semidifferentiable maps,, Trans. Amer. Math. Soc., (). doi: 10.1090/S0002-9947-2015-06413-7. Google Scholar

[3]

M. Akian, S. Gaubert and C. Walsh, The max-plus Martin boundary,, Documenta Mathematica, 14 (2009), 195. Google Scholar

[4]

M. Akian, S. Gaubert and A. Hochart, Fixed point sets of payment-free shapley operators and structural properties of mean payoff games,, in Proceedings of the 21st International Symposium on Mathematical Theory of Networks and Systems, (2014), 7. Google Scholar

[5]

X. Allamigeon, On the complexity of strongly connected components in directed hypergraphs,, Algorithmica, 69 (2014), 335. doi: 10.1007/s00453-012-9729-0. Google Scholar

[6]

F. Baccelli, G. Cohen, G. Olsder and J.-P. Quadrat, Synchronization and Linearity: An Algebra for Discrete Event Systems,, Wiley Series in Probability and Mathematical Statistics, (1992). Google Scholar

[7]

A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, vol. 9 of Classics in Applied Mathematics,, Society for Industrial and Applied Mathematics (SIAM), (1994). doi: 10.1137/1.9781611971262. Google Scholar

[8]

G. Birkhoff, Lattice Theory, vol. 25 of Colloquium publications,, American Mathematical Society, (1995). Google Scholar

[9]

J. Bolte, S. Gaubert and G. Vigeral, Definable zero-sum stochastic games,, Mathematics of Operations Research, 40 (2014), 171. doi: 10.1287/moor.2014.0666. Google Scholar

[10]

R. Cavazos-Cadena and D. Hernández-Hernández, Poisson equations associated with a homogeneous and monotone function: necessary and sufficient conditions for a solution in a weakly convex case,, Nonlinear Anal., 72 (2010), 3303. doi: 10.1016/j.na.2009.12.010. Google Scholar

[11]

H. Everett, Recursive games,, in Contributions to the theory of games Vol. III, (1957), 47. Google Scholar

[12]

A. Fathi and A. Siconolfi, PDE aspects of Aubry-Mather theory for quasiconvex hamiltonians,, Calc. Var. Partial Differential Equations, 22 (2005), 185. doi: 10.1007/s00526-004-0271-z. Google Scholar

[13]

A. Fathi, The Weak KAM Theorem in Lagrangian Dynamics,, Cambridge Studies in Advanced Mathematics, (2014). Google Scholar

[14]

G. Gallo, G. Longo, S. Nguyen and S. Pallottino, Directed hypergraphs and applications,, Discrete Appl. Math., 42 (1993), 177. doi: 10.1016/0166-218X(93)90045-P. Google Scholar

[15]

S. Gaubert and J. Gunawardena, The Perron-Frobenius theorem for homogeneous, monotone functions,, Trans. Amer. Math. Soc., 356 (2004), 4931. doi: 10.1090/S0002-9947-04-03470-1. Google Scholar

[16]

O. Hernández-Lerma and J. B. Lasserre, Further Topics on Discrete-Time Markov Control Processes, vol. 42 of Applications of Mathematics (New York),, Springer-Verlag, (1999), 978. doi: 10.1007/978-1-4612-0561-6. Google Scholar

[17]

J. G. Kemeny and J. L. Snell, Finite Markov Chains,, Springer-Verlag, (1976). Google Scholar

[18]

E. Kohlberg and A. Neyman, Asymptotic behavior of nonexpansive mappings in normed linear spaces,, Israel J. Math., 38 (1981), 269. doi: 10.1007/BF02762772. Google Scholar

[19]

B. Lemmens and R. Nussbaum, Nonlinear Perron-Frobenius Theory,, Cambridge university Press, (2012). doi: 10.1017/CBO9781139026079. Google Scholar

[20]

J.-F. Mertens and A. Neyman, Stochastic games,, Internat. J. Game Theory, 10 (1981), 53. doi: 10.1007/BF01769259. Google Scholar

[21]

A. Neyman and S. Sorin, Stochastic Games and Applications, vol. 570 of Nato Science Series C,, Kluwer Academic Publishers, (2003). doi: 10.1007/978-94-010-0189-2. Google Scholar

[22]

R. D. Nussbaum, Hilbert's projective metric and iterated nonlinear maps,, Mem. Amer. Math. Soc., 75 (1988). doi: 10.1090/memo/0391. Google Scholar

[23]

R. D. Nussbaum, Iterated nonlinear maps and Hilbert's projective metric. II,, Mem. Amer. Math. Soc., 79 (1989). doi: 10.1090/memo/0401. Google Scholar

[24]

O. Ore, Galois connexions,, Trans. Amer. Math. Soc., 55 (1944), 493. doi: 10.1090/S0002-9947-1944-0010555-7. Google Scholar

[25]

J. Renault, Uniform value in dynamic programming,, Journal of the European Mathematical Society, 13 (2011), 309. doi: 10.4171/JEMS/254. Google Scholar

[26]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis,, Springer, (1998). doi: 10.1007/978-3-642-02431-3. Google Scholar

[27]

D. Rosenberg and S. Sorin, An operator approach to zero-sum repeated games,, Israel J. Math., 121 (2001), 221. doi: 10.1007/BF02802505. Google Scholar

[28]

S. Sorin, Asymptotic properties of monotonic nonexpansive mappings,, Discrete Event Dynamic Systems, 14 (2004), 109. doi: 10.1023/B:DISC.0000005011.93152.d8. Google Scholar

[29]

G. Vigeral, A zero-zum stochastic game with compact action sets and no asymptotic value,, Dyn. Games Appl., 3 (2013), 172. doi: 10.1007/s13235-013-0073-z. Google Scholar

[30]

P. Whittle, Optimization Over Time. Vol. II,, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, (1983). Google Scholar

[31]

K. Yang and Q. Zhao, The balance problem of min-max systems is co-NP hard,, Systems & Control Letters, 53 (2004), 303. doi: 10.1016/j.sysconle.2004.05.009. Google Scholar

[1]

Antoine Hochart. An accretive operator approach to ergodic zero-sum stochastic games. Journal of Dynamics & Games, 2019, 6 (1) : 27-51. doi: 10.3934/jdg.2019003

[2]

Salah Eddine Choutri, Boualem Djehiche, Hamidou Tembine. Optimal control and zero-sum games for Markov chains of mean-field type. Mathematical Control & Related Fields, 2019, 9 (3) : 571-605. doi: 10.3934/mcrf.2019026

[3]

Alexander J. Zaslavski. Structure of approximate solutions of dynamic continuous time zero-sum games. Journal of Dynamics & Games, 2014, 1 (1) : 153-179. doi: 10.3934/jdg.2014.1.153

[4]

Fernando Luque-Vásquez, J. Adolfo Minjárez-Sosa. Average optimal strategies for zero-sum Markov games with poorly known payoff function on one side. Journal of Dynamics & Games, 2014, 1 (1) : 105-119. doi: 10.3934/jdg.2014.1.105

[5]

Xiangxiang Huang, Xianping Guo, Jianping Peng. A probability criterion for zero-sum stochastic games. Journal of Dynamics & Games, 2017, 4 (4) : 369-383. doi: 10.3934/jdg.2017020

[6]

Shui-Hung Hou. On an application of fixed point theorem to nonlinear inclusions. Conference Publications, 2011, 2011 (Special) : 692-697. doi: 10.3934/proc.2011.2011.692

[7]

Alexander J. Zaslavski. Turnpike properties of approximate solutions of dynamic discrete time zero-sum games. Journal of Dynamics & Games, 2014, 1 (2) : 299-330. doi: 10.3934/jdg.2014.1.299

[8]

Sylvain Sorin, Guillaume Vigeral. Reversibility and oscillations in zero-sum discounted stochastic games. Journal of Dynamics & Games, 2015, 2 (1) : 103-115. doi: 10.3934/jdg.2015.2.103

[9]

Beatris A. Escobedo-Trujillo. Discount-sensitive equilibria in zero-sum stochastic differential games. Journal of Dynamics & Games, 2016, 3 (1) : 25-50. doi: 10.3934/jdg.2016002

[10]

Qingmeng Wei, Zhiyong Yu. Time-inconsistent recursive zero-sum stochastic differential games. Mathematical Control & Related Fields, 2018, 8 (3&4) : 1051-1079. doi: 10.3934/mcrf.2018045

[11]

Jingzhen Liu, Ka Fai Cedric Yiu, Alain Bensoussan. Ergodic control for a mean reverting inventory model. Journal of Industrial & Management Optimization, 2018, 14 (3) : 857-876. doi: 10.3934/jimo.2017079

[12]

Cecilia González-Tokman, Anthony Quas. A concise proof of the multiplicative ergodic theorem on Banach spaces. Journal of Modern Dynamics, 2015, 9: 237-255. doi: 10.3934/jmd.2015.9.237

[13]

Yuri Kifer. Ergodic theorems for nonconventional arrays and an extension of the Szemerédi theorem. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2687-2716. doi: 10.3934/dcds.2018113

[14]

Alex Blumenthal. A volume-based approach to the multiplicative ergodic theorem on Banach spaces. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2377-2403. doi: 10.3934/dcds.2016.36.2377

[15]

Luciana A. Alves, Luiz A. B. San Martin. Multiplicative ergodic theorem on flag bundles of semi-simple Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1247-1273. doi: 10.3934/dcds.2013.33.1247

[16]

Libin Mou, Jiongmin Yong. Two-person zero-sum linear quadratic stochastic differential games by a Hilbert space method. Journal of Industrial & Management Optimization, 2006, 2 (1) : 95-117. doi: 10.3934/jimo.2006.2.95

[17]

Fabien Gensbittel, Miquel Oliu-Barton, Xavier Venel. Existence of the uniform value in zero-sum repeated games with a more informed controller. Journal of Dynamics & Games, 2014, 1 (3) : 411-445. doi: 10.3934/jdg.2014.1.411

[18]

Valery Y. Glizer, Oleg Kelis. Singular infinite horizon zero-sum linear-quadratic differential game: Saddle-point equilibrium sequence. Numerical Algebra, Control & Optimization, 2017, 7 (1) : 1-20. doi: 10.3934/naco.2017001

[19]

Martin Burger, Marco Di Francesco, Peter A. Markowich, Marie-Therese Wolfram. Mean field games with nonlinear mobilities in pedestrian dynamics. Discrete & Continuous Dynamical Systems - B, 2014, 19 (5) : 1311-1333. doi: 10.3934/dcdsb.2014.19.1311

[20]

Yves Derriennic. Some aspects of recent works on limit theorems in ergodic theory with special emphasis on the "central limit theorem''. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 143-158. doi: 10.3934/dcds.2006.15.143

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (3)

[Back to Top]